Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2017, 12:47 PM CDT for Calloway County, Graves County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2017, 12:47 PM CDT (17:47 UTC)
- Expired
- Mar 27, 2017, 1:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calloway County, KY, Graves County, KY
The radar
The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:30 AM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Mar 27, 6:30 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 630 AM CDT Mon Mar 27 2017 .UPDATE... Issued at 630 AM CDT Mon Mar 27 2017 Updated the AVIATION discussion for the 12Z TAF issuance. && .SHORT TERM...(Today through Wednesday night) Issued at 256 AM CDT Mon Mar 27 2017 Average confidence in the short term due to minor model disagreement with two systems affecting the area. At the time of this writing, a stationary frontal boundary lay just to the south of our CWA. The boundary is forecast to lift back northward as a warm front this morning as a system moves out of the southern plains. This will produce overrunning (elevated) showers and thunderstorms that will overspread the region between now and daybreak. There may be a break in the action from mid to late morning depending how quickly we destabilize, but surface based showers and thunderstorms should begin to develop this afternoon as a sharp short wave pushes/pulls the cold front associated with the system across the region. Forcing for ascent produced by the short wave and frontal boundary combined with increasing instability and shear will set the stage for a number of storms to become severe this afternoon with damaging winds being the primary threat, large hail being the secondary threat, and perhaps a tornado or two not out of the question. The front is expected to be approximately halfway across our CWA at 00Z (7 PM) this evening, so even though instability should be waning a bit by then, the severe thunderstorm threat will likely continue into the evening hours. In the wake of this system, precipitation will diminish from west to east late tonight and should be just east of our CWA by Tuesday morning. The combination of surface high pressure and weak ridging aloft should keep the area dry Tuesday and Tuesday night. With the approach of yet another system out of the southern plains, precipitation chances are forecast into the western sections of our CWA on Wednesday, then overspread the remainder of the region Wednesday night. Timing and coverage of this precipitation will likely have to be adjusted as models come into better agreement with time. Temperatures will generally be 10 to 15 degrees above normal through the period. .LONG TERM...(Thursday through Sunday) Issued at 256 AM CDT Mon Mar 27 2017 Models are in better agreement on the track of our late week surface low, taking it from southwest Missouri into central Illinois then into the southern Great Lakes region. Both the ECMWF and GFS have it around the St. Louis area around 00z Friday, with the Canadian about 6 hours slower. This track and general timing has the associated cold front moving across the PAH forecast area late Thursday into Thursday night. Along and ahead of the front, models produce widespread precipitation Thursday into Thursday night, and went with likely to categorical pops for showers. Based on the expected track of the low, we should have better instability across our region, so increased thunderstorm possibilities from slight chance to chance during the day Thursday, with slight chances into Thursday evening. Lingered some slight chances of thunder in our eastern counties late Thursday night until the front moves east of our area. Showers will taper off from west to east on Friday. Surface high pressure centered north of the PAH forecast area and a weak upper level ridge over the lower and middle Mississippi Valley will give us dry conditions Friday night into at least early Saturday night. Models show an upper low moving toward the region on Sunday and included some chances for showers. South winds ahead of the cold front will give us unseasonably warm temperatures Thursday into Thursday night. Cooler air will filter in behind the front, and daytime highs will return to near seasonal for Friday through Sunday, with overnight lows still a few degrees above normal. && .AVIATION... Issued at 630 AM CDT Mon Mar 27 2017 Showers and thunderstorms expected through the first half of the period with the approach and passage of a frontal boundary. A few storms may become severe. VFR conditions expected for the most part, but could see brief MVFR conditions in showers/storms and toward the very end of the period in wrap around clouds/moisture. Southerly winds AOB 10 knots will swing around to the northwest behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM/AVIATION...JP LONG TERM...RST
Hazardous weather outlook, Mar 27, 3:20 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 320 AM CDT Mon Mar 27 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 AM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are possible over all or part of the outlook area today and tonight. A few storms may become severe mainly this afternoon and evening with damaging winds and large hail being the primary hazards. A tornado or two is not out of the question. Otherwise locally heavy downpours and lightning will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible over all or part of the outlook area Wednesday night, Thursday, and Thursday night. Widespread severe weather is not expected at this time. Locally heavy downpours and lightning will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and evening. JP/RST
In the hours before
Special weather statement, Mar 27, 12:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT MON MAR 27 2017
KYZ001-002-MOZ112-114-271800-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
1217 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHEASTERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Madrid, moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
These storms could rapidly intensify to severe levels.
Locations impacted include...
Fulton, Hickman, Clinton, Cayce, Fulgham, Dorena and Boundurant.
A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.
LAT...LON 3663 8948 3677 8888 3677 8882 3651 8882
3650 8887 3651 8932 3650 8942 3647 8945
TIME...MOT...LOC 1716Z 251DEG 28KT 3652 8942
psThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:17 PM CDT | Special Weather Statement | PAH | Fulton, Hickman | 43 min |
| Mar 27, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 47 min |
| Mar 27, 1:25 PM CDT | Severe Thunderstorm Warning | PAH | Graves | 21 min |
| Mar 27, 1:42 PM CDT | Severe Thunderstorm Warning | PAH | Calloway | 33 min |
| Mar 27, 1:55 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 50 min |
| Mar 27, 2:23 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins | 37 min |
| Mar 27, 2:41 PM CDT | Tornado Warning | PAH | Christian, Hopkins | 23 min |
| Mar 27, 3:03 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Muhlenberg | 27 min |
| Mar 27, 3:51 PM CDT | Special Weather Statement | PAH | Fulton, Graves, Hickman | 54 min |
| Mar 27, 3:53 PM CDT | Areal Flood Advisory | PAH | Calloway, Graves | 3 hr |
| Mar 27, 4:09 PM CDT | Special Weather Statement | PAH | Calloway, Marshall | 36 min |
| Mar 27, 4:12 PM CDT | Areal Flood Advisory | PAH | Marshall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.